Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 430, NWS Baltimore/Washington

July 30, 2019Hardy County, Pendleton County, West Virginia; Rockingham County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 30, 2019, 2:55 PM EDT for Hardy County, Pendleton County, West Virginia; Rockingham County, Virginia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2019, 2:55 PM EDT (18:55 UTC)
Expired
Jul 30, 2019, 3:45 PM EDT
In force
50 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Rockingham County, VA, Hardy County, WV, Pendleton County, WV

The radar

The Sterling radar (KLWX), 128 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WUUS51 KLWX 301855
SVRLWX
VAC165-WVC031-071-301945-
/O.NEW.KLWX.SV.W.0430.190730T1855Z-190730T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
255 PM EDT Tue Jul 30 2019

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Rockingham County in western Virginia...
  Northeastern Pendleton County in eastern West Virginia...
  Southwestern Hardy County in eastern West Virginia...

* Until 345 PM EDT.

* At 255 PM EDT, a severe thunderstorm was located 7 miles southeast
  of Rough Run, or near Milam, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Mathias, Bergton, Milam and Criders. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3893 7891 3884 7883 3875 7888 3870 7908
      3882 7911
TIME...MOT...LOC 1855Z 248DEG 12KT 3880 7905 

HAIL...1.00IN
WIND...60MPH
 
$$

ADS
1 follow-up statement
887 
WWUS51 KLWX 301912
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
312 PM EDT Tue Jul 30 2019

WVC071-301922-
/O.CAN.KLWX.SV.W.0430.000000T0000Z-190730T1945Z/
Pendleton WV-
312 PM EDT Tue Jul 30 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PENDLETON COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3876 7907 3877 7907 3885 7906 3893 7891
      3884 7883 3875 7888 3870 7907
TIME...MOT...LOC 1912Z 251DEG 12KT 3888 7896 3873 7900 

$$

VAC165-WVC031-301945-
/O.CON.KLWX.SV.W.0430.000000T0000Z-190730T1945Z/
Rockingham VA-Hardy WV-
312 PM EDT Tue Jul 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN ROCKINGHAM AND SOUTHWESTERN HARDY COUNTIES...

At 312 PM EDT, severe thunderstorms were located along a line
extending from near Mathias to 13 miles northwest of Broadway, moving
east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Mathias, Criders and Bergton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3876 7907 3877 7907 3885 7906 3893 7891
      3884 7883 3875 7888 3870 7907
TIME...MOT...LOC 1912Z 251DEG 12KT 3888 7896 3873 7900 

HAIL...1.00IN
WIND...60MPH
 
$$

ADS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:41 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 30, 2:41 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
241 PM EDT Tue Jul 30 2019

.SYNOPSIS...
A cold front and upper level trough will approach the region
from the west today and reach the area Wednesday. The front
will then stall in our vicinity for several days.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front and upper level trough will continue approaching
the region from the west through the remainder of today and
tonight. Southerly flow has increased out ahead of the system as
surface high pressure shifted offshore. Temperatures have soared
into the low to mid 90s, and even some upper 90s along the I-95
corridor. Dew points are generally in the mid to upper 60s, but
have noted some lower dew point air beginning to mix out across
northern and central Virginia where dew point readings have
dropped to near 60F. MLCAPE of roughly 1000-1500 J/KG has
developed near/west of the Blue Ridge and across
central/northern Maryland, with lesser amounts (500 J/KG) where
dew points have lowered. Have seen robust shower/thunderstorm
development across the higher terrain with some slow eastward
progression early this afternoon. Expect this general trend to
continue for the next several hours and this is captured well
by various CAMs. Some isolated severe activity is possible with
gusty and locally damaging winds the main threat. Localized
heavy rain is also expected, but overall flood threat should
remain low given recent dry weather. As the convection moves
eastward, it is expected to generally weaken as it moves east of
the Blue Ridge and especially towards the I-95 corridor as it
moves into less unstable air and an area of weaker forcing. That
being said, some isolated activity remains possible there into
the evening, and a few isolated popup showers/thunderstorms are
also possible along any sea-breeze boundaries.

Most of the shower/thunderstorm activity will wane during the
evening hours but some isolated showers may linger through the
night as forcing from the trough remains. Lows generally in the
high 60s and 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The surface front will move closer on Wednesday with the upper
trough passing overhead. A very warm and humid day is expected,
although highs will be lower than today, generally in the 80s to
around 90F. Expecting MLCAPE values of up to about 1500 J/KG to
develop again, and with effective wind shear values of around
25 knots, some isolated severe activity is possible again. The
coverage of showers/thunderstorms will likely be greater than
today and across the entire region given the closer proximity of
the front/trough. An isolated flooding incident is also
possible. Convection will again wane overnight. Lows in the 60s
to low 70s.

The front will then stall near the area on Thursday and
therefore the region will continue to see chances for scattered
showers/thunderstorms. Highs generally in the mid to upper 80s.
Lows Thursday night in the 60s to low 70s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
On Friday a mid to upper level trough will be embedded over the
eastern CONUS as a surface front remain stalled over our area
through the weekend. Location of the frontal boundary will determine
local impacts through Monday, but for now it seems that each day in
the long term forecast we could see some kind of shower/
thunderstorm activity.

A mid-level shortwave aloft will move across our region on Friday
and this will enhance the development of showers and thunderstorms
throughout our region. On Saturday the scenario is similar to Friday
but without any forcing aloft, therefore showers and thunderstorms
will be mostly enhanced by diurnal heating.

On Sunday a weak surface boundary will be approaching from the north
as the stalled boundary remains south of our area. Showers and
thunderstorms are still possible mainly along/near the boundaries.
At the same time a high pressure will try to build behind this weak
boundary into our region on Sunday night into Monday. Therefore the
highest chance for precipitation will be towards the southeastern
portion of our CWA on Sunday night.

On Monday/Tuesday there is some discrepancy on the guidance. Some
guidance have a high pressure building into our region from the
north while mid-level shortwave energy moves aloft, as the stalled
front lifts as a warm front on Tuesday. This could allow for
additional afternoon/evening shower and thunderstorm development.
There is also a drier scenario where the front moves away from us as
weak high pressure builds into our region from the north.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Mainly VFR is expected through at least Thursday night although
brief periods of sub-VFR conditions are likely. The main
concern through this evening is scattered showers/thunderstorms
with CHO/MRB having the highest risk. Some isolated
showers/thunderstorms are also possible at other terminals but
the risk is lower. After midnight, locations which receive rain
later today may see patchy fog. After that, more scattered
showers and thunderstorms are expected Wednesday
afternoon/evening and again Thursday afternoon/evening, with
patchy fog possible wherever it rains the following early
morning.

Periods of sub-VFR conditions are expected especially with the
shower and thunderstorm activity over our area while a boundary
stalls near our area Friday into Sunday.

&&

.MARINE...
Sub-SCA winds at present but a re-strengthening is expected
later this afternoon and through much of tonight. Winds will
lessen on Wednesday as a front moves into the region and then
stalls through Thursday, resulting in lighter and more variable
wind speeds. Isolated thunderstorms could produce gusty winds
this afternoon, but much more likely to be a concern Wednesday
and Thursday, mainly during the afternoon and evening hours and
Special Marine Warnings may become necessary.

Showers and thunderstorms are possible in the afternoon/evening
hours over the waters between Friday and Sunday. Periods of SCA
conditions are possible each day as well.

&&

.TIDES/COASTAL FLOODING...
Southerly flow will continue into Wednesday before a front
moves into the region and winds become more variable. The
consistent southerly flow may cause water levels to touch minor
flood stage, but uncertain at this time. Will continue to
monitor.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ531>533-
     538>542.
     Small Craft Advisory until 6 AM EDT Wednesday for ANZ534-537-
     543.
     Small Craft Advisory until 6 PM EDT this evening for ANZ530.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...IMR
AVIATION...MM/IMR
MARINE...MM/IMR
TIDES/COASTAL FLOODING...MM
Hazardous weather outlook, Jul 30, 5:00 AM EDT, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
500 AM EDT Tue Jul 30 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-310900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
500 AM EDT Tue Jul 30 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Thunderstorms may produce isolated damaging wind gusts this
afternoon and evening, most likely near the Pennsylvania state
line. An isolated instance of flooding is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms may produce isolated damaging wind gusts Wednesday
afternoon and evening. An isolated instance of flooding is also
possible.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible today and Wednesday.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-310900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
500 AM EDT Tue Jul 30 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Thunderstorms may produce isolated damaging wind gusts this
afternoon and evening, most likely near and west of the Blue
Ridge. An isolated instance of flooding is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms may produce isolated damaging wind gusts Wednesday
afternoon and evening. An isolated instance of flooding is also
possible.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible today and Wednesday.

In the hours before

Local storm report, Jul 30, 2:49 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
249 PM EDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND DMG     2 ESE PATTERSON CREEK   39.56N  78.70W
07/30/2019                   ALLEGANY           MD   911 CALL CENTER

            TREE DOWN ON OLDTOWN RD SE.

&&

EVENT NUMBER LWX1905497

STRONG

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:10 PM EDTSevere Thunderstorm WarningLWXHampshire32 min
Jul 30, 2:16 PM EDTSevere Thunderstorm WarningLWXMineral, Morgan44 min
Jul 30, 2:40 PM EDTSevere Thunderstorm WarningLWXHampshire, Morgan50 min
Jul 30, 3:38 PM EDTSevere Thunderstorm WarningLWXHardy37 min
Jul 30, 4:17 PM EDTSevere Thunderstorm WarningLWXJefferson43 min
Jul 30, 4:33 PM EDTSevere Thunderstorm WarningLWXGrant42 min
Jul 30, 2:43 AM EDTSmall Craft AdvisoryLWX26 hr
Jul 30, 4:03 PM EDTSevere Thunderstorm WarningLWXPage, Shenandoah, Warren42 min
Jul 30, 4:43 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Frederick, Rappahannock, Warren47 min
Jul 30, 5:01 PM EDTSevere Thunderstorm WarningLWXPage44 min
Jul 30, 5:07 PM EDTSevere Thunderstorm WarningLWXFauquier38 min
Jul 30, 5:31 PM EDTSevere Thunderstorm WarningLWXFauquier29 min
Jul 30, 5:41 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Greene49 min
Jul 30, 6:11 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Greene, Madison, Orange49 min
Jul 30, 6:58 PM EDTAreal Flood WarningLWXAlbemarle4 hr
Jul 30, 7:38 PM EDTSevere Thunderstorm WarningLWXFauquier, Prince William23 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2019Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.